Drug-induced gynecomastia

Ari Eckman, Adrian Dobs

Research output: Contribution to journalReview articlepeer-review

Abstract

Gynecomastia is caused by drugs in 10-25% of all cases. The pathophysiologic mechanism for some drugs includes exogenous estrogens exposure, medications that cause hypogonadism, anti-androgenic effects and hyperprolactinemia. This manuscript reviews common examples of drug-induced gynecomastia, discussing the mechanisms and possible treatments. Discontinuing the medication is always the best choice; however, if this is not possible, then testosterone replacement therapy may be needed for hypogonadism. When a man is euogonadal, a trial of the anti-estrogen, tamoxifen or an aromatase inhibitor may be an option.

Original languageEnglish (US)
Pages (from-to)691-702
Number of pages12
JournalExpert Opinion on Drug Safety
Volume7
Issue number6
DOIs
StatePublished - Nov 1 2008

Keywords

  • Breast
  • Drug-induced
  • Gynecomastia
  • Hypogonadism

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Drug-induced gynecomastia'. Together they form a unique fingerprint.

Cite this